Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 92, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 24, 2019, 6:02 PM CDT for 4 counties in Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2019, 6:02 PM CDT (23:02 UTC)
- Expired
- May 24, 2019, 6:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Anderson County, KS, Coffey County, KS, Franklin County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 83 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 2:18 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1022 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 779 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 232 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 3.2
The text
As transmitted.
234 WUUS53 KTOP 242302 SVRTOP KSC003-031-059-139-242345- /O.NEW.KTOP.SV.W.0092.190524T2302Z-190524T2345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Topeka KS 602 PM CDT Fri May 24 2019 The National Weather Service in Topeka has issued a * Severe Thunderstorm Warning for... Southwestern Franklin County in east central Kansas... Northwestern Anderson County in east central Kansas... Southeastern Osage County in east central Kansas... Northeastern Coffey County in east central Kansas... * Until 645 PM CDT. * At 602 PM CDT, a severe thunderstorm was located over Beto Junction, moving east at 30 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Pomona, Waverly, Williamsburg, Quenemo, Melvern, Olivet and Beto Junction. This includes Interstate 35 between mile markers 154 and 179. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Tornado Watch remains in effect until 1000 PM CDT for east central Kansas. For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3836 9574 3850 9577 3866 9539 3838 9525 TIME...MOT...LOC 2302Z 256DEG 27KT 3843 9569 HAIL...0.75IN WIND...60MPH $$ Hennecke
2 follow-up statements
022
WWUS53 KTOP 242312
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
612 PM CDT Fri May 24 2019
KSC003-031-059-139-242345-
/O.CON.KTOP.SV.W.0092.000000T0000Z-190524T2345Z/
Franklin-Anderson-Osage-Coffey-
612 PM CDT Fri May 24 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHWESTERN FRANKLIN...NORTHWESTERN ANDERSON...SOUTHEASTERN
OSAGE AND NORTHEASTERN COFFEY COUNTIES...
At 612 PM CDT, a severe thunderstorm was located 4 miles north of
Waverly, moving east at 30 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Pomona, Waverly, Williamsburg, Quenemo, Melvern, Olivet and Beto
Junction.
This includes Interstate 35 between mile markers 154 and 179.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for east central
Kansas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3836 9574 3850 9577 3866 9539 3838 9525
TIME...MOT...LOC 2312Z 248DEG 28KT 3845 9559
HAIL...0.75IN
WIND...70MPH
$$
Hennecke365
WWUS53 KTOP 242335
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
635 PM CDT Fri May 24 2019
KSC003-031-242345-
/O.CAN.KTOP.SV.W.0092.000000T0000Z-190524T2345Z/
Anderson-Coffey-
635 PM CDT Fri May 24 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ANDERSON AND
NORTHEASTERN COFFEY COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for east central
Kansas.
LAT...LON 3839 9526 3839 9551 3843 9551 3843 9556
3856 9563 3866 9539
TIME...MOT...LOC 2335Z 256DEG 27KT 3849 9537
$$
KSC059-139-242345-
/O.CON.KTOP.SV.W.0092.000000T0000Z-190524T2345Z/
Franklin-Osage-
635 PM CDT Fri May 24 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHWESTERN FRANKLIN AND SOUTHEASTERN OSAGE COUNTIES...
At 635 PM CDT, a severe thunderstorm was located 5 miles east of
Williamsburg, moving east at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Pomona, Williamsburg and Quenemo.
This includes Interstate 35 between mile markers 165 and 178.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for east central
Kansas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3839 9526 3839 9551 3843 9551 3843 9556
3856 9563 3866 9539
TIME...MOT...LOC 2335Z 256DEG 27KT 3849 9537
HAIL...0.75IN
WIND...60MPH
$$
HenneckeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:18 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, May 24, 3:18 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Topeka KS 318 PM CDT Fri May 24 2019 .SHORT TERM...(This evening through Saturday) Issued at 316 PM CDT Fri May 24 2019 Heavy rainfall and the potential for flash flooding increases late this afternoon and evening as thunderstorms are expected to develop in a warm and moist environment ahead of a cold front tracking east through the area. Latest water vapor imagery shows a mid level trough lifting into the southern and central plains. Meanwhile strong moisture advection ahead of the front has raised PWAT values between 1.5 and 1.7 inches. These numbers are expected to rise close to 2 inches this evening, 3 standard deviations above normal. As thunderstorms continue to develop this afternoon and evening along and south of Interstate 70 corridor, convergence along the front maximizes with a strong mid level jet streak to favor multiple clusters of strong to severe storms training over portions of southeast Kansas this afternoon and evening. Training convection is likely to result in widespread 2 to 3 inches in the aforementioned areas with locally higher amounts up to 4 inches possible. With the favorable environment for heavy thunderstorms and potential for flash flooding, there is a high risk currently in effect through tonight for areas south of the Interstate 70 corridor. In addition to the heavy rainfall, strong effective bulk shear and strong mid level lapse rates will keep the risk for the large hail and damaging wind gusts the primary threats. Isolated tornadoes cannot be ruled out given the decent low level wind profiles on forecast soundings and low LCLs spreading northward as surface dewpoints are progged to reach near 70 degrees by 00Z. The tornado threat persists through early evening while the hail and wind threat continues overnight as a strong low level jet veers southwestward overnight, maintaining an environment of 0-6 km bulk shear values near 40 kts with ample MUCAPE to work with. Convection moves out Saturday morning with expected clearing through early afternoon before the next round of strong to severe storms arrives in the late afternoon and evening hours. Storms are expected to develop along and south of a front with very high sfc based cape values with bulk shear up to 40 kts. Severe weather will be likely through the evening with all hazards being possible, in addition to the heavy rainfall. High PWAT values and potential for heavy thunderstorms lead to decent confidence in the flash flood potential to persist through Sunday morning so have extended the Flash Flood Watch for the entire area through this period. .LONG TERM...(Saturday night through Friday) Issued at 316 PM CDT Fri May 24 2019 Additional rounds of thunderstorms with heavy rainfall are possible again Sunday evening as another mid level wave lifts across Kansas. Exact placement of the heaviest rainfall is still uncertain given the discrepancies between guidance. Upper low matures on Monday with a brief drying period through Monday evening. Chances for thunder increase once again Tuesday afternoon across far eastern areas as the upper low shifts east and out of the central plains area by Wednesday. Northwest flow aloft ensues with upper ridging across the Pacific Northwest. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1234 PM CDT Fri May 24 2019 VFR to start at KTOP/KFOE with clearing MVFR deck at KMHK as the front shifts eastward. Scattered TSRA is expected to develop and track northeast towards KTOP/KFOE in the 21Z to 23Z time frame. Lesser confidence for KMHK where most of the activity is progged to be east of the terminal. Scattered storms linger throughout the evening with MVFR decks likely through 12Z Saturday. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday morning for KSZ008>012-020>024- 026-034>040-054>056-058-059. && SHORT TERM...Prieto LONG TERM...Prieto AVIATION...Prieto
Hazardous weather outlook, May 24, 3:21 PM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 321 PM CDT Fri May 24 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-252030- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 321 PM CDT Fri May 24 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Scattered severe thunderstorms will redevelop this afternoon. The best chance for strong to severe thunderstorms will be across east central and portions of northeast KS this afternoon and evening. The primary hazards with any severe thunderstorms will be large hail, damaging wind gusts and heavy rainfall. An isolated tornado or two is possible south of Interstate 70. The Flash Flood Watch was expanded to include the entire area, from this morning through Sunday morning. Flooding is especially dangerous at night when flood waters are harder to see. River flooding will also continue this evening and tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The threat for strong to severe thunderstorms continues Saturday through Tuesday, with heavy rainfall and flooding also a hazard with these storms. Large hail, damaging wind gusts, and tornadoes are also possible Saturday late afternoon and evening. River flooding is expected to continue through much of the week and into the Memorial Day holiday weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, May 24, 5:39 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Topeka KS
539 PM CDT Fri May 24 2019
KSZ056-059-242315-
Franklin-Anderson-
539 PM CDT Fri May 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN AND
NORTHEASTERN ANDERSON COUNTIES UNTIL 615 PM CDT...
At 538 PM CDT, Doppler radar was tracking a strong thunderstorm near
Garnett, moving north at 40 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Garnett, Richmond, Greeley, Lane and Rantoul.
A Tornado Watch remains in effect until 1000 PM CDT for east central
Kansas.
LAT...LON 3826 9507 3825 9507 3814 9514 3820 9536
3856 9524 3856 9506 3826 9506
TIME...MOT...LOC 2238Z 200DEG 35KT 3825 9522Local storm report, May 24, 5:42 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
542 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM TSTM WND GST GARNETT 38.28N 95.24W
05/24/2019 E60 MPH ANDERSON KS TRAINED SPOTTER
&&
CPLocal storm report, May 24, 5:43 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
543 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM FLASH FLOOD EMPORIA 38.40N 96.18W
05/24/2019 LYON KS LAW ENFORCEMENT
MULTIPLE ROADS ARE INUNDATED WITH WATER IN
THE CITY OF EMPORIA.
&&
JPSpecial weather statement, May 24, 5:50 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Topeka KS
550 PM CDT Fri May 24 2019
KSZ026-242315-
Jefferson-
550 PM CDT Fri May 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY UNTIL
615 PM CDT...
At 550 PM CDT, Doppler radar was tracking a strong thunderstorm over
Meriden, moving northeast at 55 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Valley Falls, Oskaloosa, Meriden, Ozawkie, Nortonville, Winchester
and Perry Lake.
LAT...LON 3908 9560 3913 9559 3926 9559 3942 9537
3942 9518 3926 9518
TIME...MOT...LOC 2250Z 232DEG 50KT 3917 9558Local storm report, May 24, 5:53 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
553 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM FLASH FLOOD 2 W OLPE 38.27N 96.20W
05/24/2019 LYON KS EMERGENCY MNGR
SEVERAL REPORTS OF FLASH FLOODING IN
SOUTHERN PART OF LYON COUNTY.
&&
CPLocal storm report, May 24, 6:02 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
602 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND GST LEBO 38.42N 95.85W
05/24/2019 E60 MPH COFFEY KS PUBLIC
REPORT VIA SOCIAL MEDIA.
&&
JPThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:20 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 40 min |
| May 23, 7:28 PM CDT | Special Weather Statement | TOP | Ottawa | 32 min |
| May 23, 7:30 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Dickinson, Ottawa | 45 min |
| May 23, 7:37 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Riley, Washington | 38 min |
| May 23, 7:40 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa, Republic, Washington | 50 min |
| May 23, 7:57 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Washington | 34 min |
| May 23, 8:06 PM CDT | Special Weather Statement | TOP | Republic | 24 min |
| May 23, 8:08 PM CDT | Areal Flood Warning | TOP | Clay, Cloud, Dickinson, Ottawa | 3 hr |
| May 23, 8:16 PM CDT | Special Weather Statement | TOP | Clay | 29 min |
| May 23, 8:30 PM CDT | Special Weather Statement | TOP | Marshall | 30 min |
| May 23, 8:43 PM CDT | Special Weather Statement | TOP | Clay | 32 min |
| May 23, 8:46 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Riley, Washington | 29 min |
| May 23, 9:11 PM CDT | Special Weather Statement | TOP | Marshall | 34 min |
| May 23, 9:39 PM CDT | Special Weather Statement | TOP | Marshall | 36 min |
| May 23, 10:36 PM CDT | Special Weather Statement | TOP | Republic | 24 min |
| May 23, 11:13 PM CDT | Special Weather Statement | TOP | Dickinson, Geary, Morris | 47 min |
| May 24, 2:17 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa, Republic | 43 min |
| May 24, 2:56 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa, Republic, Washington | 49 min |
| May 24, 3:41 AM CDT | Special Weather Statement | TOP | Marshall, Nemaha, Pottawatomie, Riley | 49 min |
| May 24, 4:04 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 41 min |
| May 24, 4:29 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 31 min |
| May 24, 4:37 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 23 min |
| May 24, 4:58 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson | 17 min |
| May 24, 8:17 AM CDT | River Flood Warning | TOP | Nemaha | 21 hr |
| May 24, 9:45 AM CDT | River Flood Warning | TOP | Cloud | 7 days |
| May 24, 9:55 AM CDT | River Flood Warning | TOP | Geary | 4 days |
| May 24, 2:48 PM CDT | Special Weather Statement | TOP | Lyon | 57 min |
| May 24, 3:08 PM CDT | River Flood Warning | TOP | Cloud | 54 hr |
| May 24, 3:10 PM CDT | River Flood Warning | TOP | Marshall, Washington | 7 days |
| May 24, 4:16 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 44 min |
| May 24, 4:25 PM CDT | Tornado Warning | TOP | Lyon | 50 min |
| May 24, 5:11 PM CDT | Flash Flood Warning | TOP | Lyon, Morris | 4 hr |
| May 24, 5:12 PM CDT | Tornado Warning | TOP | Coffey, Lyon, Osage | 33 min |
| May 24, 5:36 PM CDT | Special Weather Statement | TOP | Jackson | 24 min |
| May 24, 5:39 PM CDT | Special Weather Statement | TOP | Anderson | 36 min |
| May 24, 5:41 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 21 min |
| May 24, 5:42 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Osage | 48 min |
| May 24, 5:50 PM CDT | Special Weather Statement | TOP | Jefferson | 25 min |
| May 24, 5:50 PM CDT | Tornado Warning | TOP | Coffey, Osage | 18 min |
| May 24, 6:05 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 40 min |
| May 24, 6:09 PM CDT | Flash Flood Warning | TOP | Anderson | 4 hr |
| May 24, 6:12 PM CDT | Special Weather Statement | TOP | Jackson | 33 min |
| May 24, 6:22 PM CDT | Flash Flood Warning | TOP | Anderson, Coffey, Osage | 4 hr |
| May 24, 6:31 PM CDT | Special Weather Statement | TOP | Douglas | 29 min |
| May 24, 6:34 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 56 min |
| May 24, 6:36 PM CDT | Flash Flood Warning | TOP | Douglas, Franklin | 4 hr |
| May 24, 6:45 PM CDT | Special Weather Statement | TOP | Anderson | 30 min |
| May 24, 6:57 PM CDT | Special Weather Statement | TOP | Brown | 18 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.